Pennsylvania, 2009

Flash Flood and Flood in Pennsylvania, August 19, 2009

August 19, 2009 · NWS CTP · 2 events in 1 county or zone

Locally heavy rain caused flash flooding of small streams in eastern Cumberland County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Locally heavy rain caused flash flooding of small streams in eastern Cumberland County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Aug 19, 6:56 PM EST, 34 minutes earlier.

Area forecast discussion, Aug 19, 6:56 PM EST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
756 PM EDT WED AUG 19 2009

.SYNOPSIS...
SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS EVENING ALONG A FRONT
SAGGING ACROSS THE STATE. THE FRONT WILL BECOME NEARLY STATIONARY
LATER TONIGHT...AND THEN LIFT BACK TO THE NORTH AS A WARM FRONT
ON THURSDAY. A STRONGER FRONTAL SYSTEM IS FORECAST TO SWEEP
THROUGH THE REGION FRIDAY INTO SATURDAY BEFORE DRIER AND COOLER
WEATHER ARRIVE FOR LATE WEEKEND AND EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
BIGGEST ISSUE THIS AFTERNOON IS THE LINE OF SSW TO NNE ORIENTED
STORMS IN OUR NORTHERN TIER COUNTIES SAGGING SOUTH. THIS BOUNDARY
IS CLEARLY THE TRUE FRONTAL BOUNDARY. BRADFORD IS NOW IN THE
COOLER DRIER AIR. CELLS ALONG THIS LINE KEEP MOVING TO THE EAST AS
THE LINE TRIES TO SAG SOUTH WITH THE FRONT. HAVE YET TO FIND THIS
RAINFALL IN ANY OF OUR MODELS.

RAINFALL ALONG THIS LINE IS ESTIMATED TO BE 0.25 TO 1.5 INCHES PER
HOUR. CURRENT OBSERVATIONS ARE A BIT LOWER THAN RADAR AT THIS
TIME. WE WILL HAVE TO WATCH THIS FEATURE AS IT SAGS TO THE SOUTH
AND CELLS TRAIN UP THE LINE. MODIFIED SHORT TERM GRIDS FOR THIS
FEATURE.

WILL HAVE TO CONTEND WITH THIS FEATURE INTO THIS EVENING AND A
NARROW BAND OF POTENTIALLY HEAVY RAIN.

FIRST PART OF TONIGHT WILL BE DICTATED BY HOW FAR THIS LINE AND
FRONT SAGS SOUTH. IT IS THE BEST FOCUS I CAN SEE FOR RAIN. PERHAPS
THE 18Z NAM WILL INITIALIZE IT.

THE ENSEMBLE OF ALL NCEP PRODUCTS IMPLIES THE RAINFALL
PROBABILITIES DIMINISH AFTER ABOUT 03Z. IF THEY HAD THE RAIN IN
NORTHERN PA THIS AFTERNOON...I WOULD HAVE MORE CONFIDENCE IN
THOSE FORECAST.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
MOST OF THE GUIDANCE SUGGESTS OUR FRONTAL BOUNDARY WILL BEGIN TO
SURGE NORTHWARD TOMORROW. THIS SHOULD INCREASE THE CHANCE OF RAIN.
THE SREF AND GEFS ARE BOTH QUITE OPTIMISTIC ABOUT THIS
POTENTIAL.THE ENSEMBLE OF ALL NCEP PRODUCTS SUGGEST RAIN BY 15Z IN
THE WEST AND BY 00Z ALL AREAS HAVE 70-90 PERCENT CHANCE OF RAINFALL.

THE SREF SHOWS MOST AREAS QUITE UNSTABLE WITH AFTERNOON CAPE IN
THE 1200 TO 1800JKG-1 RANGE AND SOME POTENTIAL FOR THE EHI TO BE
NEAR 1 FOR A BRIEF PERIOD IN THE WEST AND SOUTHEAST. BETTER THAN
50 TO 80 PERCENT OF SREF MEMBER PUSH THE CAPE OVER 1200 JKG-1 ON
THURSDAY.

THE SREF DOES NOT SHOW SIGNIFICANT RAINFALL. BEST RAINFALL AND
MOISTURE FLUX ARE FORECAST TO OUR WEST MOST OF THURSDAY.

BUT LOOKS LIKE A MOIST HUMID DAY WITH A NORTH BOUND BOUNDARY TO
TRIGGER CONVECTION AND RAINFALL. PW ANOMALIES WILL BET 1 TO 1.5
SDS ABOVE NORMAL RISING TO OVER 2 SDS ABOVE NORMAL AS THE FRONT
MOVES TO OUR NORTH...THEN WE GET INTO THE FORCING AHEAD OF THE
COLD FRONT TO OUR NORTHWEST.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
POTENT FRONT CROSSES THE REGION ON FRIDAY. EXPECT PLENTY OF
CONVECTION AHEAD AND ALONG THE FRONT AS PWATS REMAIN HIGH WHILE
DYNAMIC FORCING INCREASES. STORMS WILL BE MOST NUMEROUS IN THE
WEST AND A BIT MORE SCATTERED FURTHER EAST...WHERE SUBSIDENCE
RIDGE OUT AHEAD OF HURRICANE BILL MAY INHIBIT STORMS A BIT. DO
ANTICIPATE THAT AT LEAST SOME STORMS MAY BECOME SEVERE FRIDAY.

SPEAKING OF HURRICANE BILL...LATEST TRACK CONTINUES TO KEEP IT
WELL OFFSHORE OF THE ATLANTIC COAST AS IT CURVES TO THE NE SAT AND
SUN...ALTHOUGH MAY BRING SOME HEAVIER RAINS TO PARTS OF NEW
ENGLAND BY SUN. IN OUR AREA...LIKELY WILL SEE SCATTERED CONVECTION
IN THE EAST ON SAT AS FRONT WILL SLOW DOWN JUST EAST OF OUR CWA.

AFTER THAT...SURFACE RIDGE BUILDS IN FOR SUN THROUGH
TUE...BRINGING COOLER AND DRIER CONDITIONS. CLOUDS WILL HANG TOUGH
THOUGH AS COOL POOL REMAINS OVERHEAD.

EXTENDED MODELS HINTING AT NEXT TROUGH POTENTIALLY ARRIVING BY
MID/LATE WEEK...SO LOW POPS REMAIN IN THE FORECAST AT THAT RANGE.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
LAST OF ORGANIZED CONVECTIVE STORMS NOW CONFINED TO FAR SOUTHEAST
PA MAINLY FROM KMDT SOUTH AND EAST. TSRA AT KMDT WILL END SOON.
GENERALLY VFR CONDITIONS WILL TRANSITION TO MVFR AND THEN IFR
OVERNIGHT WITH FOG FORMATION. CANT RULE OUT SOME ISOLATED
SHRA/TSRA ACRIVITY OVERNIGHT...BUT GENERALLY LOWERED CONDITIONS
SHOULD BE AS A RESULT OF LOW STRATUS AND FOG.

CONDITIONS IMPROVE THURSDAY MORNING AS FOG LIFTS...BUT ANOTHER
ROUND OF SCATTERED TO WIDESPREAD SHRA/TSRA WILL AGAIN DEVELOP
DURING THE LATE MORNING...CONTINUING THROUGH THE AFTERNOON. SOME MVFR/IFR
POSSIBLE IN SHRA/TSRA DURING THE AFTERNOON.

OUTLOOK...
FRI-SAT...MAINLY MVFR IN SHRA/TSRA...FOG...AND HZ.
SUN-MON...MORNING FOG...THEN MAINLY VFR.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...STEINBUGL
NEAR TERM...GRUMM
SHORT TERM...GRUMM
LONG TERM...RXR
AVIATION...JUNG/DICKEY
Hazardous weather outlook, Aug 19, 4:44 AM EST, 14 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
544 AM EDT WED AUG 19 2009

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-200945-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
544 AM EDT WED AUG 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON FRIDAY.

STEINBUGL

In the hours before

Special weather statement, Aug 19, 3:11 PM EST, 4 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
411 PM EDT WED AUG 19 2009

PAZ051>053-192100-
COLUMBIA PA-MONTOUR PA-NORTHUMBERLAND PA-
411 PM EDT WED AUG 19 2009

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL COLUMBIA...MONTOUR AND
NORTHERN NORTHUMBERLAND COUNTIES...

AT 411 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHEAST
OF MILTON...MOVING EAST AT 15 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR MOORESBURG...AND EXCHANGE AROUND 425 PM...
WASHINGTONVILLE AROUND 430 PM...JERSEYTOWN...AND RIVERSIDE AROUND 440
PM...DANVILLE AROUND 445 PM...MECHANICSVILLE AROUND 450 PM AND
MILLVILLE AROUND 455 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-80 BETWEEN MILE MARKERS 211 AND 239...I-180 BETWEEN MILE MARKERS 1
AND 7.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...STATE HIGHWAY
147...ROUTE 11.

LAT...LON 4088 7639 4097 7688 4098 7688 4100 7686
      4108 7686 4110 7688 4115 7687 4113 7634

EXPERIMENTAL

FORECASTER: GRUMM
Special weather statement, Aug 19, 4:21 PM EST, 3 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
521 PM EDT WED AUG 19 2009

PAZ056-057-063-192145-
CUMBERLAND PA-DAUPHIN PA-PERRY PA-
521 PM EDT WED AUG 19 2009

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL PERRY...
NORTHEASTERN CUMBERLAND AND WEST CENTRAL DAUPHIN COUNTIES...

AT 520 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 14 MILES NORTHWEST
OF ENOLA...MOVING SOUTHEAST AT 15 MPH.

THIS STORM WILL BE NEAR DUNCANNON AROUND 540 PM AND DAUPHIN AROUND
545 PM.

THIS WILL IMPACT I-81 BETWEEN MILE MARKERS 56 AND 66.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 11...ROUTE
11/15...ROUTE 322/22.

LAT...LON 4040 7681 4020 7697 4038 7729 4048 7717

EXPERIMENTAL

FORECASTER: JUNG
Special weather statement, Aug 19, 4:23 PM EST, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
523 PM EDT WED AUG 19 2009

PAZ052-056-057-059-192200-
DAUPHIN PA-LEBANON PA-NORTHUMBERLAND PA-PERRY PA-
523 PM EDT WED AUG 19 2009

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PERRY...NORTHERN
DAUPHIN...NORTHWESTERN LEBANON AND SOUTHWESTERN NORTHUMBERLAND
COUNTIES...

AT 520 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 15 MILES SOUTH OF
SELINSGROVE...MOVING SOUTHEAST AT 25 MPH.

THIS STORM WILL BE NEAR PILLOW AROUND 530 PM...BERRYSBURG AROUND 535
PM...ELIZABETHVILLE AROUND 540 PM...GRATZ AROUND 545 PM...LYKENS
AROUND 550 PM AND DEHART DAM AROUND 555 PM.

THIS WILL IMPACT I-81 BETWEEN MILE MARKERS 77 AND 80.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 11/15...ROUTE
22...ROUTE 209.

LAT...LON 4033 7670 4056 7708 4061 7704 4063 7695
      4069 7688 4065 7672 4053 7651

EXPERIMENTAL

FORECASTER: JUNG
Special weather statement, Aug 19, 4:42 PM EST, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
542 PM EDT WED AUG 19 2009

PAZ058-192215-
SCHUYLKILL PA-
542 PM EDT WED AUG 19 2009

...A STRONG THUNDERSTORM WILL AFFECT EASTERN AND SOUTHERN SCHUYLKILL
COUNTY...

AT 538 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHEAST
OF ST. CLAIR...MOVING SOUTHEAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND FILL POOR DRAINAGE AREAS. THE RAIN WILL CAUSE RAPID
RISES ON SMALL STREAMS AND CREEKS.

THIS STORM WILL BE NEAR SCHUYLKILL HAVEN AROUND 550 PM...ORWIGSBURG
AROUND 555 PM...NEW RINGGOLD AROUND 600 PM AND DEER LAKE AROUND 605
PM.

THIS WILL IMPACT I-81 BETWEEN MILE MARKERS 119 AND 139.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 209...STATE
ROAD 61...STATE ROAD 309.

LAT...LON 4072 7579 4065 7596 4062 7600 4057 7610
      4050 7643 4075 7630 4091 7599 4083 7591
      4075 7577

EXPERIMENTAL

FORECASTER: JUNG
Local storm report, Aug 19, 5:30 PM EST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
630 PM EDT WED AUG 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND DMG     DUNCANNON               40.40N 77.03W
08/19/2009                   PERRY              PA   COUNTY OFFICIAL

            911 CENTER REPORTED TREES DOWN.

0625 PM     HAIL             CAMP HILL               40.24N 76.93W
08/19/2009  M0.88 INCH       CUMBERLAND         PA   TRAINED SPOTTER

&&

MACH
Special weather statement, Aug 19, 6:43 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
743 PM EDT WED AUG 19 2009

PAZ057-065-066-200015-
DAUPHIN PA-LANCASTER PA-YORK PA-
743 PM EDT WED AUG 19 2009

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL YORK...
SOUTHEASTERN DAUPHIN AND WEST CENTRAL LANCASTER COUNTIES...

AT 741 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER
ELIZABETHTOWN...MOVING EAST AT 15 MPH.

WIND GUSTS TO 50 MPH AND VERY HEAVY RAIN ARE POSSIBLE FROM THIS
STORM...CAUSING WATER TO POND ON ROADS AND FILL POOR DRAINAGE AREAS.
THE RAIN WILL CAUSE RAPID RISES ON SMALL STREAMS AND CREEKS.

THIS STORM WILL BE NEAR RHEEMS AROUND 750 PM...MARIETTA AROUND 800
PM...AND MOUNT JOY AROUND 810 PM.

THIS WILL IMPACT THE PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 253
AND 258.

LAT...LON 4008 7676 4025 7668 4023 7659 4019 7657
      4021 7652 4016 7630 3995 7640

EXPERIMENTAL

FORECASTER: LA CORTE

The radar

The State College radar (KCCX), 120 km away, was scanning. The volume nearest the first event began at 00:30 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Cumberland

When
August 19, 7:30 PM EST to 9:12 PM EST
Where
Cumberland County, 0.53 mi E of Sheperdstown to 1.41 mi ENE of Sheperdstown
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.180, -76.970

Heavy rain caused flash flooding along a small stream tributary of the Yellow Breaches Creek. The high water covered a bridge along Hertzler Road in Upper Allen Township.

Flood, Cumberland

When
August 19, 9:12 PM EST to 11:00 PM EST
Where
Cumberland County, 0.53 mi E of Sheperdstown to 1.41 mi ENE of Sheperdstown
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.180, -76.970

Heavy rain caused flash flooding along a small stream tributary to the Yellow Breaches Creek. The high water covered a bridge along Hertzler Road in Upper Allen Township.

The flash flooding transitioned into areal county flooding, which persisted until midnight local time.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2009Every state in 2009This day in weather historyWarnings in Pennsylvania, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 181610, 181611.